Alert archive / South Dakota / Wind Advisories in 2006

Wind Advisory 18, NWS Sioux Falls, SD

October 7, 20064 states

NWS Sioux Falls, SD issued this wind advisory at Oct 7, 2006, 3:42 AM CDT for 4 states. It took effect at Oct 7, 2006, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2006, 3:42 AM CDT (08:42 UTC)
In effect from
Oct 7, 2006, 10:00 AM CDT
Expired
Oct 7, 2006, 6:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 33 counties

Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Brookings County, SD, Clay County, SD, Hanson County, SD, Hutchinson County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 23 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 070842
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 AM CDT SAT OCT 7 2006

.STRONG SOUTHERLY WINDS CAN BE EXPECTED TODAY AHEAD OF AN APPROACHING
COLD FRONT...WHICH WILL MOVE INTO THE CENTRAL DAKOTAS BY EVENING.
SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH CAN BE EXPECTED FROM MID
MORNING THROUGH EARLY EVENING. GUSTS TO 40 MPH ARE ALSO POSSIBLE
MAINLY OVER SOUTHWEST MINNESOTA ALONG THE BUFFALO RIDGE.

IAZ001>003-012>014-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ039-040-054>056-060>062-065>071-071645-
/O.NEW.KFSD.WI.Y.0018.061007T1500Z-061007T2300Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-WOODBURY-
LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-
DAKOTA-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...SIOUX CITY...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...HOWARD...
MADISON...FLANDREAU...ALEXANDRIA...EMERY...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...
MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...
SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
342 AM CDT SAT OCT 7 2006

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON. 

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WILL DEVELOP BY MID
MORNING. GUSTS TO 40 MPH WILL ALSO BE POSSIBLE MAINLY OVER THE
BUFFALO RIDGE IN SOUTHWEST MINNESOTA.

THESE STRONG WINDS...ESPECIALLY THE CROSS WINDS...CAN BE A HAZARD
TO HIGH PROFILE OR LIGHTWEIGHT VEHICLES. ALSO THE STRONG WINDS CAN
BLOW AROUND LOOSE OBJECTS...SUCH AS LAWN FURNITURE AND GARBAGE
CANS.


$$
2 follow-up statements
000 
WWUS73 KFSD 071901
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT SAT OCT 7 2006

.STRONG SOUTHERLY WINDS WILL CONTINUE THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT...WHICH WILL MOVE INTO THE CENTRAL DAKOTAS
BY EVENING. SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH CAN BE
EXPECTED THROUGH EARLY EVENING....WITH GUSTS UP TO 40 MPH ALONG THE
BUFFALO RIDGE.

IAZ001>003-012>014-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ039-040-054>056-060>062-065>071-072300-
/O.CON.KFSD.WI.Y.0018.000000T0000Z-061007T2300Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-WOODBURY-
LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-
DAKOTA-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...SIOUX CITY...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...HOWARD...
MADISON...FLANDREAU...ALEXANDRIA...EMERY...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...
MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...
SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
201 PM CDT SAT OCT 7 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WILL CONTINUE THROUGH
EARLY EVENING. GUSTS TO 40 MPH WILL ALSO BE POSSIBLE MAINLY OVER
THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA.

THESE STRONG WINDS...ESPECIALLY THE CROSS WINDS...CAN BE A HAZARD
TO HIGH PROFILE OR LIGHTWEIGHT VEHICLES. ALSO THE STRONG WINDS
CAN BLOW AROUND LOOSE OBJECTS...SUCH AS LAWN FURNITURE AND
GARBAGE CANS.

$$
000 
WWUS73 KFSD 072258
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT SAT OCT 7 2006

IAZ001>003-012>014-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ039-040-054>056-060>062-065>071-080000-
/O.EXP.KFSD.WI.Y.0018.000000T0000Z-061007T2300Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-WOODBURY-
LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-
DAKOTA-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...SIOUX CITY...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...HOWARD...
MADISON...FLANDREAU...ALEXANDRIA...EMERY...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...
MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...
SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
558 PM CDT SAT OCT 7 2006

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS AFTERNOON. WINDS
WILL SLOWLY DECREASE IN SPEED THROUGHOUT THE EVENING.

$$

08

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 7, 3:35 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 7, 3:35 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 AM CDT SAT OCT 7 2006

.DISCUSSION...
MAIN STORY AGAIN TODAY WILL BE THE STRONG SOUTHERLY WINDS...HAVE
ISSUED A WIND ADVISORY FOR A GOOD PORTION OF THE CWA...MAIN EAST OF
THE JAMES RIVER VALLEY. VERY MARGINAL IN MANY LOCATIONS WEST OF I-29
BUT AS SURROUNDING WFOS GOING WITH HEADLINES...EXTENDED ADVISORY
FURTHER WEST AND SOUTH THAN ORIGINALLY PLANNED...AS STRONGEST WINDS
WILL LIKELY BE OVER THE BUFFALO RIDGE. REGARDLESS IT WILL BE
WINDY...SO HOLD ON TO YOUR HATS. ALSO FOR TODAY...TEMPERATURES IN
THE WEST WILL APPROACH RECORDS AS SOUTH TO SOUTHWEST FLOW BRINGS
UNSEASONABLY WARM AIR INTO THE REGION. RECORD HIGH FOR HON TODAY IS
90 DEGREES...SAME AS THE GOING FORECAST. AS FAR AS POPS...NOT
EXCITED FOR PRECIPITATION TODAY OR TONIGHT. LEFT SLIGHT CHANCE IN
THE WEST WITH STEEP LAPSE RATES AND FULLY MIXED ALONG THE TROUGH
AXIS...BUT VERY LITTLE MOISTURE TO WORK WITH. ALSO ANY CONVECTION
THAT MIGHT TRY TO WOULD LIKELY GET SHEARED APART WITH SUCH LITTLE
AVAILABLE CAPE. SLIGHTLY BETTER CHANCE OF SOME SHOWERS TONIGHT WITH
FROPA...BUT AGAIN VERY LITTLE MOISTURE TO WORK WITH AND NO UPPER
LEVEL DYNAMICAL SUPPORT.

INTO THE EXTENDED...GFS AND ECMWF STILL BRINGING ARCTIC AIR DOWN
TUESDAY NIGHT...MAKING FOR A VERY COLD DAY ON WED AND AGAIN ON THU.
CURRENT FORECAST AND GUIDANCE HAS HIGHS MAINLY INTO THE 40S ON
WED...BUT WITH NEG 9 TO 13 C AT 850 MB AND NEG 4 TO 7 C AT 925
MB...TEMPERATURES WILL MORE LIKELY BE IN THE 20S AND 30S...ALSO WILL
LIKELY SEE HIGH TEMPERATURES FOR WED AT MIDNIGHT BEFORE FROPA. WITH
TEMPERATURES ALOFT SO COLD...ANY PRECIPITATION THAT MIGHT FALL ON
WED WILL BE IN THE FORM OF SNOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL
Hazardous weather outlook, Oct 6, 4:37 AM CDT, 23 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT FRI OCT 06 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
437 AM CDT FRI OCT 06 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE WINDY AGAIN SATURDAY...WITH SOUTH TO SOUTHWEST WINDS
OF 20 TO 30 MPH OVER MOST OF THE AREA...GUSTS COULD BE AS HIGH AS
40 MPH INTO SOUTHWEST MINNESOTA...ESPECIALLY ALONG THE BUFFALO
RIDGE. MOTORISTS SHOULD BE CAUTIOUS OF CROSS WINDS...PARTICULARLY
IF DRIVING A HIGH PROFILE VEHICLE.

THERE IS A POSSIBILITY OF ISOLATED THUNDERSTORMS WITH THE PASSAGE
OF A COLD FRONT TOMORROW EVENING AND TOMORROW NIGHT. IF STORMS
DEVELOP...THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

Nearby

Wind Advisories in South Dakota, 2006Wind Advisories in Minnesota, 2006Wind Advisories in Iowa, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.